Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 52, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2009, 5:29 PM CDT for Adair County, Guthrie County, Iowa. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2009, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 7, 2009, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adair County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 5:42 PM CDT | HAIL 1 | Adair, IA | |
| Jun 7, 5:43 PM CDT | HAIL 1 | 3 N Adair, IA | |
| Jun 7, 6:00 PM CDT | HAIL 1 | 3 S Guthrie Center, IA | ON HIGHWAY 25 SOUTH OF GUTHRIE CENTER |
| Jun 7, 6:01 PM CDT | HAIL 0.88 | 6 Sse Guthrie Center, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 072229
SVRDMX
IAC001-077-072315-
/O.NEW.KDMX.SV.W.0052.090607T2229Z-090607T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT SUN JUN 7 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ADAIR COUNTY IN SOUTHWEST IOWA...
SOUTHERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
* UNTIL 615 PM CDT
* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
NORTHEAST OF ADAIR...OR 52 MILES WEST OF DES MOINES...AND WAS
MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CASEY BY 535 PM CDT...
GUTHRIE CENTER BY 550 PM CDT...
PANORA BY 605 PM CDT...
YALE BY 610 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 73 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4182 9431 4166 9429 4160 9429 4160 9428
4156 9428 4145 9470 4159 9471
TIME...MOT...LOC 2229Z 232DEG 25KT 4154 9461
$$
MOYER3 follow-up statements
000
WWUS53 KDMX 072246
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT SUN JUN 7 2009
IAC001-077-072315-
/O.CON.KDMX.SV.W.0052.000000T0000Z-090607T2315Z/
ADAIR IA-GUTHRIE IA-
546 PM CDT SUN JUN 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN GUTHRIE AND NORTHWESTERN ADAIR COUNTIES...
AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ADAIR...OR 53 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 25
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CASEY BY 555 PM CDT...
GUTHRIE CENTER BY 610 PM CDT...
PANORA BY 615 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
AT 542 PM CDT...LAW ENFORCEMENT REPORTED QUARTER HAIL IN ADAIR...AND
AT 543 PM CDT A TRAINED SPOTTER REPORTED QUARTER HAIL 3 MILES NORTH
OF ADAIR.
&&
LAT...LON 4182 9431 4166 9429 4160 9429 4160 9428
4156 9428 4145 9470 4159 9471
TIME...MOT...LOC 2244Z 239DEG 21KT 4154 9464
$$
MOYER000
WWUS53 KDMX 072304
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT SUN JUN 7 2009
IAC001-072313-
/O.CAN.KDMX.SV.W.0052.000000T0000Z-090607T2315Z/
ADAIR IA-
604 PM CDT SUN JUN 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ADAIR COUNTY IS
CANCELLED...
LAT...LON 4182 9431 4166 9429 4160 9429 4160 9428
4156 9428 4150 9449 4151 9452 4167 9455
TIME...MOT...LOC 2303Z 244DEG 22KT 4157 9446
$$
IAC077-072315-
/O.CON.KDMX.SV.W.0052.000000T0000Z-090607T2315Z/
GUTHRIE IA-
604 PM CDT SUN JUN 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN GUTHRIE COUNTY...
AT 602 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF GUTHRIE CENTER...
OR 44 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PANORA BY 615 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
AT 601 PM CDT...A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL WITH
THIS STORM.
&&
LAT...LON 4182 9431 4166 9429 4160 9429 4160 9428
4156 9428 4150 9449 4151 9452 4167 9455
TIME...MOT...LOC 2303Z 244DEG 22KT 4157 9446
$$
MOYER000
WWUS53 KDMX 072317
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT SUN JUN 7 2009
IAC077-072326-
/O.EXP.KDMX.SV.W.0052.000000T0000Z-090607T2315Z/
GUTHRIE IA-
617 PM CDT SUN JUN 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE COUNTY
EXPIRES AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 4182 9431 4166 9429 4160 9429 4160 9428
4156 9428 4150 9449 4151 9452 4167 9455
TIME...MOT...LOC 2304Z 244DEG 22KT 4157 9445
$$
MOYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:38 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 7, 3:38 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT SUN JUN 7 2009 .SHORT TERM /TONIGHT/... QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT LOCATIONS AND SFC BASED VS ELEVATED. BIGGER PICTURE HAS JET AND ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK INTO THE ROCKIES. UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY DUE TO THESE FEATURES. 19Z TOP SOUNDING STILL REFLECTS EML AND FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX. 19Z RUC MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN EROSION...BUT GENERAL AREAS SEEM OK. THUS EXPECT INITIATION TO OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR BEST 1000-950MB THETA-E CONVERGENCE. INSTABILITY AND SHEAR /DEEP AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC. EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER NERN NE LIKELY A SIGN OF THINGS TO COME. STRONG LIFT AND MOISTURE CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF APPROACHING FORCING. AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED CATEGORICAL POPS. SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES WITH LLJ AHEAD OF TRIPLE POINT. VARIOUS HEAVY RAIN PARAMETERS ARE FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO HAVE INCLUDED HEAVY RAIN MENTION. .LONG TERM /MONDAY THROUGH SUNDAY/... THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE WEEKEND. && .AVIATION...07/18Z CONVECTION WILL BE PRIMARY CONCERN THIS PERIOD WITH MOST LIKELY PERIOD TONIGHT. A RATHER PROLONGED PERIOD OF THUNDERSTORMS MAY OCCUR ASSOCIATED WITH MO RIVER VALLEY FRONTAL SYSTEM AND OTHER WAVES OF LOW PRESSURE ALOFT MOVING OUT OF THE ROCKIES. DO NOT HAVE ANY CONFIDENCE IN TIMING AT THE MOMENT...SO HAVE STARTED WITH A RELATIVELY LONG MENTION OF VICINITY THUNDER WORDING. CLOUD WISE...EXPANSIVE AREA OF IFR/LIFR CIGS EXIST NORTH OF FRONTAL BOUNDARY AFFECT FOD/MCW AND NEARBY LOCATIONS. THESE SHOULD STAY IN PLACE WITH MVFR REDEVELOPING OVERNIGHT AS PRECIP POTENTIAL INCREASES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...SMALL LONG TERM...KINNEY
Hazardous weather outlook, Jun 7, 3:23 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT SUN JUN 7 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 323 PM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD ACRO 2 INCHES OF RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD THREAT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH THE OVERNIGHT HOURS.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 12:50 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 39 min |
| Jun 7, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 48 min |
| Jun 7, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 49 min |
| Jun 7, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| Jun 7, 6:11 PM CDT | Areal Flood Advisory | DMX | Adair, Dallas, Guthrie | 107 min |
| Jun 7, 6:21 PM CDT | Tornado Warning | DMX | Dallas | 24 min |
| Jun 7, 6:42 PM CDT | Tornado Warning | DMX | Polk | 33 min |
| Jun 7, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 45 min |
| Jun 7, 6:53 PM CDT | Areal Flood Advisory | DMX | Polk, Story | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.